Wisconsin, 2008

Drought in Wisconsin, September 30, 2008

September 30, 2008 · NWS GRB · 14 events in 14 counties and zones

Significant 60 to 90 day rainfall deficits, dry soil moisture and low stream flow resulted in severe drought conditions (D2) across parts of central, north-central and northeast Wisconsin by late September. 3 percent of the state and continued through the month of October.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Significant 60 to 90 day rainfall deficits, dry soil moisture and low stream flow resulted in severe drought conditions (D2) across parts of central, north-central and northeast Wisconsin by late September. The severe drought (D2) covered 9.3 percent of the state and continued through the month of October.

Rainfall for the period July through September was 8.01 inches below normal at Marshfield, 6.68 inches below normal at Wausau and 4.29 inches below normal at Wisconsin Rapids.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 30, 3:06 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 30, 3:06 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
406 AM CDT TUE SEP 30 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY WILL BE MOSTLY
CLOUDY...BREEZY AND COOL AS UPPER LOW DROPS SOUTHEAST ACROSS THE
GREAT LAKES. CYCLONIC FLOW AND A FEW JET STREAKS MOVING THROUGH
SHOULD BE SUFFICIENT TO PRODUCE SCATTERED SHOWERS. LOCAL LAKE
EFFECT RAIN SHOWERS ALSO LIKELY AS 850MB TEMPERATURES FALL THROUGH
THE LOW SINGLE NUMBERS TODAY AND BELOW 0C LATER TONIGHT AND
WEDNESDAY. TRAJECTORIES FAVOR NORTHCENTRAL WISCONSIN TODAY...THE
LAKE MICHIGAN SHORE TONIGHT AND EARLY WEDNESDAY...AND THEN
NORTHCENTRAL WISCONSIN FOR AWHILE AGAIN WEDNESDAY AFTERNOON.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY
NORTHERLY FLOW ALOFT WILL CONTINUE WEDNESDAY NIGHT INTO FRIDAY.
FIRST WEAK SHORTWAVE AND SURFACE TROUGH WILL MOVE ACROSS THE AREA
WEDNESDAY NIGHT. A COLD FRONT WILL WORK ITS WAY ACROSS THE AREA
THURSDAY AFTERNOON AND EVENING. WITH LAKE TO 850MB TEMPERATURES
DIFFERENCES APPROACHING 12 CELSIUS...HAVE ADDED A CHANCE OF
SHOWERS WEDNESDAY NIGHT AND THURSDAY DUE TO LAKE ENHANCEMENT
ALONG WITH THESE TWO FEATURES MOVING THROUGH THE AREA. THINGS GET
INTERESTING THURSDAY NIGHT. CURRENT FORECAST IS DRY...BUT MORE
THAN LIKELY WILL NEED TO ADD A CHANCE OF SHOWERS. 850MB
TEMPERATURES DROP TO -2C TO -6C. EVEN THE 1000/850MB CRITICAL
THICKNESS VALUES DROP TO AROUND 1305 METERS. CURRENT THINKING
WOULD BE THAT A CHANCE OF RAIN SHOWERS WOULD BE NEEDED THURSDAY
NIGHT. THERE WOULD BE AN OUTSIDE CHANCE IT COULD BE MIXED WITH
SNOW OVER THE HIGHER ELEVATIONS OF FAR NORTH CENTRAL WISCONSIN
LATE. LATER SHIFTS CAN ADD THE DETAILS.

OTHERWISE...THE HIGH MOVES ACROSS THE AREA FRIDAY INTO SATURDAY. IT
APPEARS THE DAY SHIFT WILL NEED TO REVAMP THE FORECAST FROM AS
EARLY AS SATURDAY NIGHT INTO MONDAY. IT APPEARS WARM FRONT WILL BE
SETTING UP WITH DECENT OVER RUNNING EXPECTED FOR A FEW PERIODS
BEFORE HIGH PUSHES THE FRONT FURTHER SOUTH EARLY NEXT WEEK.
&&

.AVIATION...MVFR/VFR CIGS EXPECTED IN MOST PLACES THROUGH
WEDNESDAY. BRIEF IFR POSSIBLE AT RHI/ARV/LNL/EGV/TKV AS SCATTERED
LAKE EFFECT SHOWERS MOVE THROUGH.
&&

.MARINE...NORTHWEST FLOW TO INCREASE TODAY BEHIND DEPARTING LOW AND
COLD FRONT. EXPECT WINDS TO GUST TO NEAR GALE FORCE GIVEN FAVORED
WIND DIRECTION AND EXPECTED INSTABILITY WITH COLD AIR MASS OVER
RELATIVELY WARM WATERS OF BAY AND LAKE.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/ECKBERG
Hazardous weather outlook, Sep 30, 5:08 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
608 AM CDT TUE SEP 30 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
608 AM CDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-011115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
608 AM CDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN
AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

INCREASING NORTH WINDS AND WAVES WILL PRODUCE CONDITIONS HAZARDOUS TO
SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE INTO WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Wood

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Wood forecast zone
Reported by
Other Federal Agency
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Drought, Portage

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Portage forecast zone
Reported by
Other Federal Agency
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Drought, Marathon

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Marathon forecast zone
Reported by
Other Federal Agency
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Drought, Shawano

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Shawano forecast zone
Reported by
Other Federal Agency
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Drought, Menominee

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Menominee forecast zone
Reported by
Other Federal Agency
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Drought, Lincoln

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Other Federal Agency
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Drought, Langlade

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Langlade forecast zone
Reported by
Other Federal Agency
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Drought, Oneida

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Oneida forecast zone
Reported by
Other Federal Agency
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Drought, Forest

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Forest forecast zone
Reported by
Other Federal Agency
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Drought, Northern Marinette

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Northern Marinette forecast zone
Reported by
Other Federal Agency
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Northern Oconto

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Northern Oconto forecast zone
Reported by
Other Federal Agency
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Drought, Southern Marinette

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Southern Marinette forecast zone
Reported by
Other Federal Agency
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Southern Oconto

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Southern Oconto forecast zone
Reported by
Other Federal Agency
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Drought, Waupaca

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Waupaca forecast zone
Reported by
Other Federal Agency
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130948, 130949, 130950, 130951, 130952, 130954, 130955, 130956, 130957, 130958, 130959, 130960, 130961, 130962.